Alert archive / North Carolina / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Mar 15, 2018, 9:14 AM EDT for 31 counties in North Carolina. It was in force for 10 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 15, 2018, 9:14 AM EDT (13:14 UTC)
- Expired
- Mar 15, 2018, 7:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 3:30 PM EDT | NON-TSTM WND DMG | 4 Ne Wendell, NC | STRONG WIND GUSTS KNOCKED A TREE DOWN ACROSS NC 39 NEAR THE INTERSECTION WITH NC 97. |
| Mar 15, 3:46 PM EDT | NON-TSTM WND GST 42 | 4 W Pfafftown, NC | |
| Mar 15, 4:00 PM EDT | NON-TSTM WND DMG | 4 W Coats Crossroads, NC | STRONG WINDS SNAPPED A 6 TO 8 INCH DIAMETER HARDWOOD TREE NEAR THE INTERSECTION OF NC 210 AND WIGGINS ROAD NEAR GARNER, NC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WWUS82 KRAH 151314 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 914 AM EDT Thu Mar 15 2018 ...Red Flag Warning in effect today for critical fire weather conditions expected across Central NC... .Mild and gusty southwesterly winds combined with low relative humidity values will result in Red Flag conditions for all of Central North Carolina through early this evening. NCZ007>011-021>028-038>043-073>078-083>086-088-089-152300- /O.NEW.KRAH.FW.W.0001.180315T1314Z-180315T2300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 914 AM EDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH CAROLINA... The National Weather Service in Raleigh has issued a Red Flag Warning, which is in effect until 7 PM EDT this evening. * AFFECTED AREA...Fire weather zones 007, 008, 009, 010, 011, 021, 022, 023, 024, 025, 026, 027, 028, 038, 039, 040, 041, 042, 043, 073, 074, 075, 076, 077, 078, 083, 084, 085, 086, 088, and 089. * WIND...Strong southwest winds gusting to 30 to 35 mph. * HUMIDITY...Minimum relative humidity values of 18 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create dangerous fire behavior. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)
1 follow-up statement
300 WWUS82 KRAH 152309 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 709 PM EDT Thu Mar 15 2018 ...Red Flag Warning now longer in effect across central North Carolina... .Relative humidity values will recover while the blustery westerly surface winds will subside. Thud, the Red Flag Warning has been allowed to expire. NCZ007>011-021>028-038>043-073>078-083>086-088-089-160015- /O.EXP.KRAH.FW.W.0001.000000T0000Z-180315T2300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 709 PM EDT Thu Mar 15 2018 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL NORTH CAROLINA... Rising relative humidity and a subsiding westerly wind suggest that the conditions for erratic fire behavior will continue to abate. Thus, the Red Flag Warning has been allowed to expire. $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Mar 15, 6:30 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Mar 15, 6:30 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 630 AM EDT Thu Mar 15 2018 .SYNOPSIS... High pressure will remain centered to our south, crossing Florida today before moving off the Florida coast tonight. A backdoor front will push southward into the area late tonight before stalling across the Carolinas Friday into Saturday. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 205 AM Thursday... Quiet but windy day. As the surface high center holds to our south, drifting to the ESE, the approaching backdoor front will tighten the pressure gradient, while very deep mixing taps into strong winds aloft. Models depict a 50+ kt 850 mb jet from central IL into the southern Appalachians this morning, and as this sweeps across the area today, we should easily be able to tap into these winds. Gusts of 30-35 mph should be common, mainly in the mid to late afternoon, with sustained speeds of 15-25 mph. These values are below wind advisory criteria, so will stick with a mention in the hazardous weather outlook, but this situation will be monitored closely today. (See fire weather discussion below.) Otherwise, a batch of moisture around 850-700 mb will cross NE NC this afternoon, so expect a period of broken clouds there, with just scattered high-based flat cu elsewhere, at most. As we mix up into rapidly warming air aloft, temps should top out close to seasonal normals, 60-66. Winds should diminish tonight to under 12 mph after nightfall as we decouple with decreasing winds aloft. Expect fair to partly cloudy (NE) skies as we continue to see a streak of 850 mb moisture across N and NE sections overnight, as the backdoor front drops into far N and NE sections of NC. Lows 36-44. -GIH && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 230 AM Wednesday... The backdoor front will continue to settle to the SSW, likely stretching across southern NC Fri into Fri night. Expect some clouds near the frontal zone Fri, but the more marked increase will come late Fri through Fri night as the mid level flow flattens and small perturbations track ESE into the Carolinas. A shortwave trough will cross the Midwest and into the NW Ohio Valley through Fri night, accompanied by a surface low along the frontal zone, to a position near St. Louis by Sat morning. Forcing for ascent appears minimal until late Fri night, when a strengthening upper jet from AR southeast through GA induces increasing upper divergence moving into W NC, along with the weak but improving DPVA and arrival of a southwesterly 40-50 kt 850 mb jetlet nosing into W NC. Will gradually bring low pops into the far W CWA late Fri night, along with increasing clouds. Will have highs from the upper 50s NE to near 70 SW Fri, with the front bisecting the area. Lows 33 to 43, again NE to SW, Fri night. -GIH && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 315 AM Thursday... Fairly unsettled to begin the weekend as a low pressure system moving across the Ohio Valley will bring clouds and precipitation into central NC by late morning on Saturday. The low is expected to break down as it moves across the state but lingering precipitation will continue through Saturday night. Temperatures in the mid 50s to low 69s from north to south with mid 30s to mid 40s for nighttime lows. Sunday will dry out as high pressure moves over the mid- Atlantic states although cloud cover will increase late in the day and Sunday night as the high moves into a favorable location for some hybrid cold air damming. This should occur late enough to get most locations into the 60s by Sunday afternoon. Lows in the upper 30s to lower 40s. Going into next week the pattern continues to be very unsettled as a train of low pressure systems move over the state. The first originates over the lower Mississippi and brings precip into the forecast area by late Monday morning. It will be followed by a second low moving across Tennessee and eventually move into a Miller B like alignment with the first low by early Tuesday. At this time wetbulb temperatures remain well above freezing and all liquid precipitation is expected. Some clearing will occur by Tuesday afternoon and temperatures will likely end up in the 60s. After Tuesday some disagreement on a potential third low tracking over the area. This will potentially continue rain through Wednesday and beyond, although presentation in the models is ragged at this time. Will carry chance pops through the period. Highs in the 50s. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 630 AM Thursday... VFR conditions are likely to persist through the next 24 hours, although the winds today may be problematic for aviators this afternoon, particularly for light aircraft. High pressure remains centered to our south today/tonight, as a backdoor front approaches from the north. The tightening pressure gradient will lead to strong surface winds from the SW and WSW today, sustained at 15-20 kts with frequent gusts around 30 kts. Mechanical turbulence may be generated. The strongest winds are most likely to occur between 2 pm and 6 pm. After sunset, winds aloft remain strong (25-40 kts, strongest across the SE, at around 2k ft AGL) despite decreasing to around 10 kts at the surface, so low level wind shear may impact FAY after 00z. Any clouds this afternoon will be VFR and mainly affecting RDU/RWI. Looking beyond 12z Fri, VFR conditions will hold through Fri as the backdoor front drops into the area and stalls across the Carolinas. Upper level disturbances tracking ESE across the area (along the frontal zone) will bring increasing chances for sub-VFR conditions Sat/Sat night. VFR conditions may return briefly Sun, then another threat of sub-VFR conditions is possible on Monday. Confidence is not high during the Sat-Mon time frame, with wide variation among models regarding timing of these disturbances, so aviation interests should check back for the latest. -GIH && .FIRE WEATHER... Relative humidity is expected to bottom out between 19% (south) and 27% (north) this afternoon, while surface winds increase to sustained speeds of 15-25 mph, with frequent gusts to 30-35 mph, from the SW and WSW. This combination of low RH and strong winds may lead to adverse fire behavior today. An SPS to cover the increased fire danger ill be continued. Given these meteorological conditions, additional coordination with forestry officials will be conducted this morning to determine if fuel moisture levels warrant a red flag warning today. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...Hartfield
Hazardous weather outlook, Mar 15, 3:40 AM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 340 AM EDT Thu Mar 15 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 340 AM EDT Thu Mar 15 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Strong southwest winds gusting to 30 to 35 mph, along with low relative humidity values of 18 to 25 percent, will create adverse fire behavior conditions this afternoon. Outdoor burning is discouraged. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 15, 3:38 AM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 338 AM EDT Thu Mar 15 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-152300- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF BUSHY FORK, CONCORD, ROXBORO, SURL, OXFORD, BUTNER, CREEDMOOR, DABNEY, HENDERSON, NORLINA, WISE, AFTON, WARRENTON, LAKE GASTON, ROANOKE RAPIDS, PFAFFTOWN, STANLEYVILLE, WINSTON-SALEM, GREENSBORO, LAKE TOWNSEND, HIGH POINT, BURLINGTON, GRAHAM, CHAPEL HILL, CARRBORO, BETHESDA, DURHAM, RESEARCH TRIANGLE, PILOT, INGLESIDE, LOUISBURG, FRANKLINTON, NASHVILLE, AVENTON, RED OAK, SHARPSBURG, SPRING HOPE, ROCKY MOUNT, LEXINGTON, THOMASVILLE, ASHEBORO, ULAH, ARCHDALE, TRINITY, HASTY, SILER CITY, BYNUM, MONCURE, PITTSBORO, RALEIGH, CARY, SMITHFIELD, CLAYTON, FLOWERS, SELMA, BENSON, COATS CROSSROADS, NEW HOPE, WILSON, ALBEMARLE, PLYLER, TROY, BISCOE, MOUNT GILEAD, PEKIN, BADIN LAKE, ELDORADO, SOUTHERN PINES, PINEHURST, ABERDEEN, EAGLE SPRINGS, SEVEN LAKES, CUMNOCK, GUM SPRINGS, SANFORD, TRAMWAY, DUNN, ANDERSON CREEK, TIMBERLAKE, DUNCAN, ERWIN, ANGIER, LILLINGTON, GOLDSBORO, WADESBORO, POLKTON, ROCKINGHAM, HAMLET, EAST ROCKINGHAM, LAUREL HILL, LAURINBURG, ANTIOCH, ASHLEY HEIGHTS, RAEFORD, ROCKFISH, SILVER CITY, FAYETTEVILLE, FORT BRAGG, AND CLINTON 338 AM EDT Thu Mar 15 2018 ...Increased fire danger across central North Carolina today... The combination of low relative humidity levels of 18 to 25 percent and strong winds from the west-southwest gusting to 30 to 35 mph will result in elevated fire danger conditions today across central North Carolina. Outdoor burning is strongly discouraged. Any grass or brush fires that occur may quickly spread if left unattended. If you do burn, exercise extreme caution and have fire suppression equipment close by.
Nearby
Red Flag Warnings in North Carolina, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.